Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

ADR REPORT
[Download PDF
 
Year : 2010  |  Volume : 56  |  Issue : 1  |  Page : 42-43  

Atropine-induced rhabdomyolysis: An uncommon and potentially fatal adverse drug reaction

S Akhtar1, MK Rai2, TK Dutta2, DKS Subrahmanyam2, C Adithan1,  
1 Department of Pharmacology, Jawaharlal Institute of Postgraduate Medical Education and Research, Pondicherry - 605 006, India
2 Department of Medicine, Jawaharlal Institute of Postgraduate Medical Education and Research, Pondicherry - 605 006, India

Correspondence Address:
S Akhtar
Department of Pharmacology, Jawaharlal Institute of Postgraduate Medical Education and Research, Pondicherry - 605 006
India

Abstract

A 25 year old woman received daily injection of 0.6 mg atropine for seven days by the intra-venous route. In addition to fever, incomprehensible speech and alteration of sensorium she developed albuminuria, hemoglobinuria and myoglobinuria. A diagnosis of atropine-induced rhabdomyolysis was made on the basis of clinical presentations and investigations. Although, datura poisoning and intoxication with wild mushrooms are known to result in rhabdomyolysis, this can be considered to be the first case of atropine-induced rhabdomyolysis and myoglobinuria.



How to cite this article:
Akhtar S, Rai M K, Dutta T K, Subrahmanyam D, Adithan C. Atropine-induced rhabdomyolysis: An uncommon and potentially fatal adverse drug reaction.J Postgrad Med 2010;56:42-43


How to cite this URL:
Akhtar S, Rai M K, Dutta T K, Subrahmanyam D, Adithan C. Atropine-induced rhabdomyolysis: An uncommon and potentially fatal adverse drug reaction. J Postgrad Med [serial online] 2010 [cited 2020 Apr 9 ];56:42-43
Available from: http://www.jpgmonline.com/text.asp?2010/56/1/42/62423


Full Text

Injections of atropine are used in the treatment of bradycardia, asystole and pulseless electrical activity (PEA) in cardiac arrest. Atropine is also useful in treating second-degree heart block Mobitz type 1 (Wenckebach block), and third-degree heart block with a high Purkinje or AV-nodal escape rhythm. In severe intoxication with atropine, central stimulation may give way to central nervous system depression, coma, circulatory and respiratory failure, and death. Atropine-induced rhabdomyolysis and myoglobinuria have not been described in the literature; although datura poisoning and intoxication with wild mushrooms are known to cause rhabdomyolysis. [1],[2] This communication reports a case of atropine-induced rhabdomyolysis.

A 25-year-old woman was referred with complaints of fever over the preceding week. She had been experiencing pain and weakness of all the four limbs (more in lower limbs) for the past four days. She had also developed facial puffiness, pedal edema and reduced urine output for three days. She had consumed two seeds of yellow oleander with suicidal intent seven days back, for which she was admitted to a private hospital with complaints of palpitations. Gastric lavage was done within two hours of ingestion and injection atropine (0.6 mg/d) was administered daily for seven days by the intravenous route. She developed high-grade intermittent fever, incomprehensible speech and altered sensorium following this above intervention. On presentation at our institute, the patient was delirious and febrile (axillary temperature: 102 F) and had bilateral pitting pedal edema. No pallor, icterus, lymphadenopathy or organomegaly was noted. There were crusted lesions around the mouth and the tongue was dry. She was having tachycardia (pulse rate 104 beats/min) and tachypnea (respiratory rate 26/min). She had weakness in the both upper (4/5) and lower limbs (2/5). The muscle tone and reflexes were normal. Electrocardiogram showed sinus tachycardia. Laboratory investigations were as follows: blood urea 129 mg/dL, serum creatinine 1.4 mg/dL, Na + 160 mEq/ L, K + 3.8 mEq/L, creatinine phosphokinase (CPK) - Total 1404 U/L, CPK-MB 114 U/L, calcium 9.2 mg/dL, phosphorus 3.2 mg/dL and uric acid 4.2 mg/dL. The urine was remarkable for its reddish brown color and presence of albumin, red blood cells, pus cells (7-10/ hpf), hemoglobin and myoglobin. Arterial blood gas analysis revealed respiratory alkalosis. Liver function tests and coagulation profile were normal, as was the ultrasonogram of the upper abdomen. Blood and urine cultures were sterile. Serological tests for HIV, HBsAg, HCV, and Leptospira were negative. Peripheral smear for malarial parasite was also negative. A provisional diagnosis of atropine-induced rhabdomyolysis or sepsis was made. She was treated with intravenous fluids (normal saline), diuretics (Inj. Frusemide 20 mg BD), antibiotics (Inj. Ceftriaxone 2 g OD) and an antiviral agent (Tab. Acyclovir 400 mg TID). On the fifth day, she was febrile and tachypneic with bilateral crackles at the base of lungs. The oxygen saturation was low and the chest radiograph showed signs of acute respiratory distress syndrome. Laboratory investigations on the fifth day at our institute were: hemoglobin 14.8 g%, total leukocyte count of 15000 cells/mm 3 , aspartate aminotransferase 245 U/L, alanine aminotranferase 547 U/L, blood urea 80 mg/dL, and serum creatinine 1.4 mg/dL. Urine output was drastically reduced. The patient developed hypotension and cardiac arrest from which she could not be revived. Since atropine-induced rhabdomyolysis has not been reported, we reassessed her drug history and found that no other drug was administered to her prior to hospitalization. The reaction was possibly causally related to atropine (score: 3). [3] and was assessed to be severe in nature (Level 6). [4]

This is the first case of atropine-induced rhabdomyolysis. Rhabdomyolysis is a potentially life-threatening syndrome resulting from the breakdown of skeletal muscle fibers with leakage of muscle contents into the circulation. The most common causes are trauma, ischemia, polymyositis, exertion, alcohol abuse, seizures, burns, sepsis, inherited conditions, viral illness and drugs and toxic substances. [5],[6] The diagnosis of rhabdomyolysis (red-colored urine, myoglobinuria and elevated levels of CPK) secondary to atropine (fever, tachycardia, dry mucus membranes and temporal relationship of signs and symptoms with atropine administration, absence of other plausible cause) was based on clinical and laboratory findings. Rhabdomyolysis as a result of intoxication with Datura stramonium and wild mushrooms has been described in the literature but not with yellow oleander. [1],[2],[7] Drug-induced rhabdomyolysis can occur by a primary direct toxic effect on the myocyte function or by an indirect secondary effect that predisposes the myocyte to develop injury. [8] Some of the proposed direct mechanisms by which these medications alter myocyte function are inhibition of calcium metabolism by the sarcoplasmic reticulum, impairment of the production of adenosine triphosphospahate causing disruption of cell membranes, and alterations in carbohydrate metabolism.

References

1Ertekin V, Selimoðlu MA, Altinkaynak S. Combination of Unusual Presentations of Datura stramonium Intoxication in a Child: Rhabdomyolysis and Fulminant Hepatitius. J Emerg Med 2005;28:227-30.
2Bedry R, Baudrimont I, Deffieux G, Creppy EE, Pomies JP, Ragnaud JM, et al. Wild-Mushroom Intoxication as a Cause of Rhabdomyolysis. N Engl J Med 2001;345:798-802.
3Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.
4Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm 1992;49:2229-32.
5Huerta-Alardín AL, Varon J, Marik PE. Bench-to-bedside review: Rhabdomyolysis-an overview for clinicians. Crit Care 2005;9:158-69.
6Ward MM. Factors predictive of acute renal failure in rhabdomyolysis. Arch Intern Med 1988;148:1553-7.
7Eddleston M, Ariaratnam CA, Sjöström L, Jayalath S, Rajakanthan K, Rajapakse S, et al. Acute yellow oleander (Thevetia peruviana) poisoning: cardiac arrhythmias, electrolyte disturbances, and serum cardiac glycoside concentrations on presentation to hospital. Heart 2000;83:301-6.
8Coco TJ, Klasner AE. Drug-Induced Rhabdomyolysis. Curr Opin Pediatr 2004;16:206-10.

 
Thursday, April 9, 2020
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer